Alert archive / California / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 2, NWS San Diego, CA

July 24, 2007San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Jul 24, 2007, 2:20 PM PDT for San Diego County, California. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2007, 2:20 PM PDT (21:20 UTC)
Expired
Jul 24, 2007, 2:48 PM PDT
In force
28 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 55 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2007-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2007-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 242122
SVRSGX
CAC073-242215-
/O.NEW.KSGX.SV.W.0002.070724T2120Z-070724T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
220 PM PDT TUE JUL 24 2007

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 315 PM PDT

* AT 214 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MORENA VILLAGE...OR ABOUT 5 MILES NORTH OF CAMPO. THE STORM WAS
  NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MORENA VILLAGE AND CAMPO THROUGH 300 PM.

LAT...LON 3283 11666 3258 11659 3261 11623 3285 11632

$$

MAXWELL
1 follow-up statement
000 
WWUS56 KSGX 242148
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
248 PM PDT TUE JUL 24 2007

CAC073-242200-
/O.CAN.KSGX.SV.W.0002.000000T0000Z-070724T2215Z/
SAN DIEGO CA-
248 PM PDT TUE JUL 24 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SAN DIEGO COUNTY
IS CANCELLED...

SINCE 230 PM...THE THUNDERSTORM NEAR MORENO VILLAGE AND CAMPO HAS 
WEAKENED RAPIDLY. WHILE SOME LOCALLY HEAVY RAIN WILL STILL BE 
POSSIBLE...THE THREAT OF LARGE HAIL OR DAMAGING WINDS HAS ENDED FOR 
THAT PART OF SOUTH CENTRAL SAN DIEGO COUNTY. 

LAT...LON 3283 11666 3258 11659 3261 11623 3285 11632

$$

MAXWELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 9:30 AM PDT, 4 hours 50 minutes earlier.

Area forecast discussion, Jul 24, 9:30 AM PDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT TUE JUL 24 2007

.SYNOPSIS...
MOISTURE IN SOUTHEAST FLOW ALOFT WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE MOUNTAINS AND DESERTS...MAINLY IN THE
AFTERNOONS AND EVENINGS. A FEW SHOWERS OR THUNDERSTORMS COULD DRIFT
WEST OF THE MOUNTAINS THROUGH THURSDAY. A SHALLOW MARINE LAYER WILL
CONTINUE COASTAL LOW CLOUDS AND FOG IN THE NIGHTS AND MORNINGS.
MINOR DRYING MAY DECREASE THUNDERSTORM CHANCES SOME BY THE WEEKEND.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

AFTER YESTERDAYS RECORD RAINFALL...0.01 INCHES AT ONTARIO AND A
TRACE AT OCEANSIDE...CONDITIONS HAVE CALMED DOWN SOME AS THE UPPER
LEVEL LOW HAS MOVED NORTH A BIT. IT IS CENTERED NEAR THE CHANNEL
ISLANDS WITH THE MAIN AREA OF LIFT STRETCHING NORTHWARD THROUGH
POINT CONCEPTION TO SACRAMENTO.

THE MCS OVER THE TUCSON AREA WAS STRONG ENOUGH TO SEND A SURGE OUR
WAY..RESULTING IN THE TYPICAL MORNING MOISTURE INJECTION INTO THE
SOUTHERN DESERTS. EVEN SOME BOUNDARY LAYER CONVECTION AROUND THE
SALTON SEA AT THIS TIME. THE DEWPOINT AT IMPERIAL POPPED UP INTO THE
MID 70S AND ALSO JUMPED UP AT THERMAL UNDER SOUTHEAST WINDS. THESE
LOW LEVEL CONDITIONS SHOULD TEAM UP WITH THE MID LEVEL MOISTURE TO
GENERATE SOME THUNDERSTORMS IN THE MOUNTAINS AND DESERTS TODAY. THE
WINDS ARE DECENT AS FAR AS SLOW MOVING STORMS ARE CONCERNED.
PRECIPITABLE WATERS HAVE FALLEN A BIT AT KNKX...BUT NO BIG RISE
EXPECTED BASED ON THE WATER VAPOR IMAGERY SHOWING A RATHER DRY AREA
OVER THE REGION. THE POTENTIAL FOR ISOLATED FLASH FLOODING STILL
LOOKS GOOD FOR THIS AFTERNOON. THE LONG RANGE GFS IS RATHER
CONSISTENT WITH SUFFICIENT MOISTURE FOR THUNDERSTORMS PRETTY MUCH
EVERY DAY THROUGH DAY 10.

TEMPERATURES WILL REMAIN NEAR SEASONAL LEVELS AND THE MARINE LAYER
WILL REMAIN AROUND 1200 FEET...SUFFICIENT FOR STRATUS TO REACH THE
LOWER COASTAL VALLEYS.

&&

.LONG TERM (FRIDAY THROUGH MONDAY)...
GFS SHOWS A WEAK TROUGH MOVING BY TO THE NORTH BRINGING A GENERALLY
DRIER AND MORE STABLE ATMOSPHERE. IT REMAINS TO BE SEEN WHETHER
THIS DRYING AND STABILIZATION WILL BE ENOUGH TO MERELY DECREASE OR
ACTUALLY END THUNDERSTORM CHANCES FOR THE WEEKEND. CURRENT FORECAST
SHOWS LOWER...BUT NOT ZERO POPS. OTHERWISE...GENERALLY SEASONAL
TEMPERATURES AND A MARINE LAYER REMAINING AROUND 1200 FEET.

&&

.AVIATION...
24/1530Z...THE MARINE LAYER WAS DISRUPTED BY SOME UPPER LEVEL
DISTURBANCES IN THE REGION AND THE ACTUAL CLOUD LAYER WAS PRETTY
THIN THIS MORNING. AS A RESULT THE LOW CLOUDS WERE DISSIPATING BY
14Z. ONLY SOME 5SM IN HAZE AROUND ONT MAY LINGER UNTIL MIDDAY OR SO.
SOME MID AND HIGH CLOUDS WILL MOVE IN FROM THE SOUTH AND A FEW
SHOWERS AND TSTORMS ARE EXPECTED TO DEVELOP ALONG THE MTN RANGES AND
ADJACENT DESERTS THIS AFTERNOON. BASES OF TSTORMS SHOULD BE NEAR
FL080...WITH ISOLATED TOPS TO FL400 POSSIBLE AT TIMES. STRATUS WILL
RETURN DURING THE EVENING TO THE COASTAL AIRPORTS...PROBABLY BETWEEN
04-08Z. SCATTER OUT WED MORNING IS EXPECTED AT 15-17Z.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...SMALL
AVIATION/MARINE...MM

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Jul 24, 3:00 AM PDT, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
300 AM PDT TUE JUL 24 2007

CAZ055-056-058-250100-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
300 AM PDT TUE JUL 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

MONSOONAL MOISTURE WILL BRING A CHANCE OF AFTERNOON AND EARLY
EVENING THUNDERSTORMS. THESE STORMS COULD PRODUCE STRONG GUSTY
WINDS...HAIL...LIGHTNING...AND LOCALLY HEAVY RAINFALL.

THE FLASH FLOOD POTENTIAL IS MODERATE. THUNDERSTORMS ARE EXPECTED TO
DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MONSOONAL MOISTURE WILL BRING A CHANCE OF MAINLY AFTERNOON AND
EVENING THUNDERSTORMS EACH DAY.

FOR WEDNESDAY...THE FLASH FLOOD POTENTIAL IS MODERATE. THUNDERSTORMS
ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ060-062-250100-
APPLE AND LUCERNE VALLEYS-SAN DIEGO COUNTY DESERTS-
300 AM PDT TUE JUL 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE APPLE AND LUCERNE VALLEYS
AND THE SAN DIEGO COUNTY DESERT OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

MONSOONAL MOISTURE WILL BRING A CHANCE OF AFTERNOON AND EARLY
EVENING THUNDERSTORMS. THESE STORMS COULD PRODUCE STRONG GUSTY
WINDS...HAIL...LIGHTNING...AND LOCALLY HEAVY RAINFALL.

THE FLASH FLOOD POTENTIAL IS MODERATE. THUNDERSTORMS ARE EXPECTED TO
DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE.

THE FLASH FLOOD POTENTIAL IS LOW. THE RISK OF FLASH FLOODING IS
MINIMAL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MONSOONAL MOISTURE WILL BRING A CHANCE OF MAINLY AFTERNOON AND
EVENING THUNDERSTORMS EACH DAY.

FOR WEDNESDAY...THE FLASH FLOOD POTENTIAL IS MODERATE. THUNDERSTORMS
ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ061-250100-
COACHELLA VALLEY-
300 AM PDT TUE JUL 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COACHELLA VALLEY OF
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

MONSOONAL MOISTURE WILL BRING A SLIGHT CHANCE OF AFTERNOON AND EARLY
EVENING THUNDERSTORMS. THESE STORMS COULD PRODUCE STRONG GUSTY
WINDS...HAIL...LIGHTNING...AND LOCALLY HEAVY RAINFALL.

THE FLASH FLOOD POTENTIAL IS LOW. THE RISK OF FLASH FLOODING IS
MINIMAL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MONSOONAL MOISTURE WILL BRING A CHANCE OF MAINLY AFTERNOON AND
EVENING THUNDERSTORMS EACH DAY.

FOR WEDNESDAY...THE FLASH FLOOD POTENTIAL IS LOW. THE RISK OF FLASH
FLOODING IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ048-050-250100-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
300 AM PDT TUE JUL 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INLAND VALLEYS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS MAY DRIFT WESTWARD OFF THE MOUNTAINS DURING THE
AFTERNOON AND EARLY EVENING INTO THE INLAND VALLEYS.

THE FLASH FLOOD POTENTIAL IS LOW. THE RISK OF FLASH FLOODING IS
MINIMAL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FOR WEDNESDAY AND THURSDAY...THUNDERSTORMS MAY DRIFT WESTWARD OFF
THE MOUNTAINS EACH AFTERNOON AND EARLY EVENING.

FOR WEDNESDAY...THE FLASH FLOOD POTENTIAL IS LOW. THE RISK OF FLASH
FLOODING IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MARTIN

Nearby

Severe Thunderstorm Warnings in California, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.